Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 51, NWS Columbia, SC

May 29, 2009Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2009, 6:06 PM EDT for Clarendon County, South Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2009, 6:06 PM EDT (22:06 UTC)
Expired
May 29, 2009, 7:00 PM EDT
In force
54 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:10 PM EDTHAIL 0.751 Nne Manning, SCEMPLOYEES AT MCCABES BAR-B-QUE REPORTED MARBLE TO PENNY SIZE HAIL. TIME OF REPORT ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:41 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2514 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 292206
SVRCAE
SCC027-292300-
/O.NEW.KCAE.SV.W.0051.090529T2206Z-090529T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  MANNING...AND MOVING EAST NORTHEAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE TURBEVILLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL SOUTH CAROLINA.

LAT...LON 3382 7991 3378 7998 3376 7998 3373 7996
      3371 7999 3363 8003 3359 8023 3378 8029
      3395 7997 3389 7994 3389 7990 3387 7988
TIME...MOT...LOC 2206Z 252DEG 15KT 3371 8019

$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:28 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 29, 3:28 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT FRI MAY 29 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING. HIGH PRESSURE
WILL BRING IN DRIER AIR FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
COLD FRONT PUSHING THROUGH THE PIEDMONT THIS AFTERNOON. GREATEST
INSTABILITY IS ALONG AND EAST OF A SURFACE TROUGH EXTENDING FROM
THE LOW COUNTRY/COASTAL PLAIN ON EASTWARD. LI VALUES FROM MINUS 5
IN THE MIDLANDS TO MINUS 8 OVER THE COASTAL PLAIN. THREAT OF
CONVECTION LINGERS AHEAD OF THE COLD FRONT, BUT GREATEST THREAT
REMAIN OVER EASTERN SC. THE COLD FRONT SHOULD BE EAST OF THE
MIDLANDS BY 04Z..THUS ENDING CHANCE OF PRECIPITATION. WEAK COLD
AIR ADVECTION OVERNIGHT. THE UPPER TROUGH EXTENDING FROM THE OHIO
VALLEY INTO THE TN VALLEY WILL MOVE THROUGH THE CAROLINAS LATE
TONIGHT AND SATURDAY MORNING. SOME CLOUDINESS LINGERING OVERNIGHT.
LOWS IN THE LOW TO MID 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE COLD FRONT WILL BE OFF THE COAST BY DAYBREAK SATURDAY. UPPER
TROUGH WILL SWING EAST OF THE AREA EARLY SATURDAY. DOWNSLOPE FLOW
EXPECTED MOST OF THE DAY SATURDAY WITH SUNNY SKIES AND HIGHS IN
THE UPPER 80S TO LOWER 90S. A WEAK FRONT AND ASSOCIATED SHORT WAVE
WILL CROSS THE REGION SUNDAY. H850 FLOW REMAINS WEST/NORTHWEST.
BEST CHANCE FOR CONVECTION LOOKS TO BE NORTH OF THE BORDER IN NC.
WILL KEEP THE SHORT TERM FORECAST DRY. HIGHS IN THE LOWER 90S
SUNDAY. LOWS IN THE UPPER 50S/LOW 60S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER RIDGING OVER THE SOUTHEAST EARLY NEXT WEEK. UPPER TROUGH MOVES
IN BY MIDWEEK. BERMUDA HIGH RIDGING INTO THE REGION THROUGH
WEDNESDAY. NEXT COLD FRONT LOOKS TO MOVE INTO THE AREA IN THE
THURSDAY/FRIDAY TIME-FRAME. DIURNAL CONVECT POSSIBLE FOR THE MIDDLE
OF NEXT WEEK...THEN A BETTER CHANCE FOR CONVECTION LATE WEEK AS
UPPER FLOW AMPLIFIES AND COLD FRONT MOVES INTO THE REGION. TEMPS A
LITTLE ABOVE NORMAL.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED TO DOMINATE THE 24 HOUR TAF PERIOD. WEAK
COLD FRONT APPROACHING THE AREA WILL MOVE THROUGH THE TAF SITES
OVERNIGHT. INSTABILITY IS GREATEST ACROSS THE EASTERN MIDLANDS
INCLUDING OGB. AS A RESULT WILL KEEP TEMPO FOR TSRA AT OGB WITH
VCSH FOR CAE/CUB AND NO SHOWERS FOR AGS/DNL. FRONT WILL BE EAST OF
THE TAF SITES BY 20/06Z WITH CLOUDS SLOWLY CLEARING THROUGH
DAYBREAK. AS THE FRONT PASSES CLOUDS WILL VEER TO NORTHERLY AND
REMAIN THAT WAY THROUGH THE END OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...
NO SIGNIFICANT IMPACTS EXPECTED SATURDAY THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10
Hazardous weather outlook, May 29, 3:31 PM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT FRI MAY 29 2009

GAZ040-063>065-077-SCZ015-018-020-021-025>028-030-035-301945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK-
NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-
BARNWELL-
331 PM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ016-022-029-031-036>038-041-301945-
CHESTERFIELD-KERSHAW-LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
331 PM EDT FRI MAY 29 2009

...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 5:18 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
518 PM EDT FRI MAY 29 2009

SCZ036>038-292215-
CALHOUN-CLARENDON-ORANGEBURG-
518 PM EDT FRI MAY 29 2009

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...CLARENDON AND
ORANGEBURG COUNTIES...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELLOREE MOVING NORTHEAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LCV
Special weather statement, May 29, 5:53 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT FRI MAY 29 2009

SCZ038-292245-
CLARENDON-
553 PM EDT FRI MAY 29 2009

...A COUPLE OF STRONG THUNDERSTORMS AFFECTING CLARENDON COUNTY...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS. ONE NEAR MANNING AND THE SECOND NEAR LAKE
MARION ADJACENT TO SANTEE STATE PARK. THESE STORMS WERE MOVING
NORTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:07 PM EDTTornado WarningCAEChesterfield, Kershaw38 min
May 29, 8:35 AM EDTRiver Flood AdvisoryCAEKershaw25 hr
May 29, 2:29 PM EDTRiver Flood AdvisoryCAEChesterfield, Marlboro30 hr
May 29, 6:58 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.